Georgia, 2022

Flash Flood and Hail in Georgia, June 24, 2022

June 24, 2022 · NWS FFC · 16 events in 9 counties and zones

Summertime convection produced scattered severe thunderstorms with reports of damaging winds and hail. In addition, pockets of heavy rainfall fell over portions of western and central Georgia, ranging from 2 to 4 inches in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Summertime convection produced scattered severe thunderstorms with reports of damaging winds and hail. In addition, pockets of heavy rainfall fell over portions of western and central Georgia, ranging from 2 to 4 inches in a short period of time. Just outside of Byron in Peach County, a single report of flash flooding was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 24, 1:11 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 24, 1:11 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
211 PM EDT Fri Jun 24 2022

...Updated for 18Z Aviation Discussion...

.PREV DISCUSSION... /Issued 732 AM EDT Fri Jun 24 2022/

..Updated for 12Z Aviation Discussion...

PREV DISCUSSION... /Issued 331 AM EDT Fri Jun 24 2022/

SHORT TERM /Today through Saturday/...
The very hot weather as of late looks to be gradually ratcheting
down as our persistent upper ridge begins to break down and retreat
westward. Additionally, a weak surface low retrograding westward
across south Georgia/north Florida will bring low level flow from
the east southeast today, ushering in moisture return. One effect
will be increased coverage of scattered convection by late afternoon
into this evening. The other effect will be the muggier and more
humid feel to the afternoon temperatures. With that said, highs
should be tempered somewhat given increased convection with
temperatures expected to remain below 100, even in steamy Middle
Georgia this afternoon. Thus, given the slightly lower temperatures,
forecast Heat Index values, while certainly still hot, look to
remain below Heat Advisory criteria this afternoon areawide.

With SBCAPE building building to 1500-2000 J/kg this afternoon and
evening, a few storms could be strong with an isolated severe storm
not out of the question. Strong, gusty downburst winds would be the
main risk in the stronger storms. Otherwise, any locally heavy
rainfall would be welcome after a number of dry and hot days.

On Saturday, the center of the upper ridge continues retrograding
westward. High temperatures should moderate further, back into a
much more seasonal range from the mid 80s to low 90s for most.
Additional largely diurnal scattered convection is expected
Saturday. The higher coverage looks to be more favored across the
western half of the area where the inverted trough axis associated
with the aforementioned low will extend.

RW

LONG TERM /Saturday Night through Thursday/...
The CWA should remain on the eastern edge of the mid level high
centered across the south central part of the country through the
early Saturday. The northern periphery of the ridge looks to begin
flattening by late Monday/early Tuesday as a longwave trough moves
through the Great Lakes and then into New England. The stronger
energy with this system will stay well to the north, but the
southern end of the trough will help continue to flatten the ridge
and push it southward. Weak upper flow will persist through the end
of the week.

A weak surface trough/old front may stay in place across southern
and western portions of the CWA or northern FL through Sunday. This
feature should focus some scattered storms through the end of the
weekend as the surface flow remains off of the western Atlantic. A
weak front should begin to slip south across the CWA late
Monday/early Tuesday. The GFS is potentially stalling the front
across central/south portions of GA through the end of the week.
This is a reasonable solution as the flow aloft will be weak and
nearly zonal. The ECMWF does have surface high pressure building
down the spine of the mountains, in effect pushing the boundary into
very far south GA/northern FL.

The good news is that behind the early week front, there will be
stretch of days where the maxT values will be in the middle to upper
80s across much of the CWA. The weather will also remain a bit
unsettled with high chance pops, especially if that front stalls
across the central portion of the CWA.

NListemaa

&&

.AVIATION...
18Z Update...
Active cu field in place across the metro sites with some TSRA
already SW and S of ATL towards CSG. Coverage is mostly SCT to
occasionally BKN at 4-5kft. Storm coverage may shift towards metro
over next few hours, with TEMPO highlighting highest confidence
time period. Overnight, lower cigs may develop over metro as
moisture continues to filter into the area. Morning likely will
see period of MVFR near sunrise, but could go IFR periodically
(low confidence on IFR). Wind through period will be east 6-12
kts.

//ATL Confidence...18Z Update...
Medium confidence on overnight cigs. High all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  70  91  69 /  40  30  10  10
Atlanta         91  72  87  71 /  40  30  30  20
Blairsville     84  65  83  64 /  50  30  30  10
Cartersville    92  70  88  69 /  50  40  40  20
Columbus        96  74  90  71 /  30  40  40  30
Gainesville     88  70  87  69 /  50  30  20  10
Macon           96  72  93  68 /  50  50  20  10
Rome            93  72  89  71 /  30  40  40  20
Peachtree City  93  69  88  68 /  40  40  30  10
Vidalia         94  73  93  69 /  30  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....NListemaa
AVIATION...Lusk
Hazardous weather outlook, Jun 24, 4:11 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
511 AM EDT Fri Jun 24 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
511 AM EDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will be possible across portions of
north and central Georgia this this afternoon and evening. A few
storms could become strong with the primary hazards being gusty
winds and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be likely through the weekend and
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 24, 12:45 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
145 PM EDT Fri Jun 24 2022

GAZ091-092-103-104-241815-
Schley GA-Sumter GA-Marion GA-Webster GA-
145 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Marion,
northeastern Webster, southwestern Schley and northwestern Sumter
Counties through 215 PM EDT...

At 145 PM EDT, a strong thunderstorm was near Friendship, or 7 miles
southwest of Ellaville, moving south at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Ellaville, Putnam, Friendship, Doyle, Church Hill, Draneville and
Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3226 8458 3232 8439 3215 8425 3206 8452
TIME...MOT...LOC 1745Z 340DEG 7KT 3220 8442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 24, 1:00 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
200 PM EDT Fri Jun 24 2022

GAZ066-078-241830-
Harris GA-Troup GA-
200 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Troup
and eastern Harris Counties through 230 PM EDT...

At 159 PM EDT, a strong thunderstorm was over Hamilton, moving south
at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hamilton, Pine Mountain, F.d. Roosevelt State Park and Mulberry
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3290 8494 3291 8486 3287 8486 3287 8481
      3280 8474 3262 8497 3278 8503
TIME...MOT...LOC 1759Z 342DEG 9KT 3278 8490

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 24, 1:08 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
208 PM EDT Fri Jun 24 2022

GAZ091-092-241845-
Schley GA-Marion GA-
208 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of central Marion and
northwestern Schley Counties through 245 PM EDT...

At 208 PM EDT, a strong thunderstorm was over Brantley, or near Buena
Vista, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Buena Vista, Brantley, Tazewell, Marion Estates and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3239 8466 3246 8466 3252 8453 3235 8435
      3227 8459
TIME...MOT...LOC 1808Z 320DEG 14KT 3239 8454

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 24, 1:22 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Fri Jun 24 2022

GAZ091-092-104-241845-
Schley GA-Sumter GA-Marion GA-
222 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Marion,
southwestern Schley and northwestern Sumter Counties through 245 PM
EDT...

At 222 PM EDT, a strong thunderstorm was over Concord, or 7 miles
south of Ellaville, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Americus, Plains and Friendship.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3201 8438 3209 8443 3213 8443 3213 8446
      3216 8448 3224 8445 3225 8437 3214 8420
      3209 8420 3204 8424 3200 8431
TIME...MOT...LOC 1822Z 316DEG 11KT 3214 8435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 24, 1:47 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
247 PM EDT Fri Jun 24 2022

GAZ104-241915-
Sumter GA-
247 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southwestern Sumter
County through 315 PM EDT...

At 247 PM EDT, a strong thunderstorm was near Croxton Crossroads, or
11 miles north of Dawson, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Sumter and Croxton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3190 8437 3192 8438 3196 8444 3197 8445
      3199 8443 3201 8437 3199 8429 3192 8420
      3192 8434 3187 8434
TIME...MOT...LOC 1847Z 312DEG 8KT 3193 8438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 24, 1:50 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
250 PM EDT Fri Jun 24 2022

GAZ111-112-241915-
Wheeler GA-Montgomery GA-
250 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Wheeler
and southwestern Montgomery Counties through 315 PM EDT...

At 250 PM EDT, a strong thunderstorm was near Jordan, or near Mount
Vernon, moving south at 10 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Mount Vernon, Glenwood and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3216 8271 3219 8264 3217 8257 3208 8253
      3202 8257 3199 8264 3201 8270 3206 8274
TIME...MOT...LOC 1850Z 356DEG 9KT 3211 8265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Ft Rucker radar (KEOX), 120 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 24, 2:03 PM EST to 2:05 PM EST
Where
Sumter County, 1.83 mi SSE of Croxton Crossroads
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.925, -84.311

Tree reported down on Della Glass Rd near the intersection of Mills Rd.

Thunderstorm Wind, Macon

When
June 24, 6:00 PM EST to 6:02 PM EST
Where
Macon County, 0.75 mi SE of Montezuma
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.294, -84.020

Reports of multiple trees down near GA 26 and Spaulding Rd.

Thunderstorm Wind, Bibb

When
June 24, 7:10 PM EST to 7:12 PM EST
Where
Bibb County, 0.94 mi S of Rutland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.717, -83.649

Report of a few trees down on Walden Rd east of US 41.

Thunderstorm Wind, Peach

When
June 24, 7:15 PM EST to 7:17 PM EST
Where
Peach County, 0.9 mi SE of Ft Vly Duke Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.620, -83.820

Report of a tree down in the 400 block of Beaver Dr.

Thunderstorm Wind, Peach

When
June 24, 7:15 PM EST to 7:17 PM EST
Where
Peach County, 0.58 mi E of Ft Vly Duke Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.630, -83.820

Tree reported down at the intersection of Ross Rd and Moseley Rd.

Thunderstorm Wind, Bibb

When
June 24, 7:27 PM EST to 7:29 PM EST
Where
Bibb County, 0.69 mi S of Rutland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.720, -83.650

Numerous trees down along and between both Liberty Church Rd and Griffin Rd.

Thunderstorm Wind, Houston

When
June 24, 7:30 PM EST to 7:32 PM EST
Where
Houston County, 1.38 mi S of Elberta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.650, -83.620

Report of multiple trees down along Elberta road.

Hail, Bibb

When
June 24, 7:30 PM EST to 7:32 PM EST
Where
Bibb County, 1.16 mi W of Walden
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.700, -83.690

Golf ball size hail on S Walden Rd near intersection of Duffey Dr.

Flash Flood, Peach

When
June 24, 8:30 PM EST to 11:30 PM EST
Where
Peach County, 2.19 mi NNE of Ft Vly Duke Arpt to 1.86 mi NNE of Ft Vly Duke Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.657, -83.811

Law Enforcement reported water on the roadway on Union Church Road near the intersection with Highway 42. Radar estimates indicate that between 2.5 and 4.0 inches occurred over the area, resulting in the flash flooding.

Thunderstorm Wind, Pike

When
June 24, 8:30 PM EST to 8:32 PM EST
Where
Pike County, 0.58 mi E of Hollonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.170, -84.460

Several trees and powerlines down near Hwy 362 and Zebulon Hollonville rd.

Thunderstorm Wind, Coweta

When
June 24, 8:38 PM EST to 8:40 PM EST
Where
Coweta County, 0.9 mi NW of Haralson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.240, -84.580

Tree down near intersection of Eastside School Rd and Wolf Crk Dr.

Thunderstorm Wind, Coweta

When
June 24, 8:40 PM EST to 8:42 PM EST
Where
Coweta County, 1.35 mi WSW of Sharpsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.320, -84.670

Report of a tree down along the 700 block of Clearwater Rd.

Thunderstorm Wind, Pike

When
June 24, 8:45 PM EST to 8:47 PM EST
Where
Pike County, 0.58 mi E of Old Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.050, -84.310

Several trees reported down in and near the Meansville community.

Thunderstorm Wind, Fayette

When
June 24, 9:20 PM EST to 9:22 PM EST
Where
Fayette County, 1.5 mi SSE of Woolsey
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.350, -84.410

Report of tree and powerlines down near Hwy 92 and Mud Bridge Rd.

Thunderstorm Wind, Douglas

When
June 24, 10:50 PM EST to 10:52 PM EST
Where
Douglas County, 0.57 mi E of Lithia Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -84.640

Report of a tree down along Mt Vernon Rd and Beechwood Dr.

Thunderstorm Wind, Douglas

When
June 24, 10:50 PM EST to 10:52 PM EST
Where
Douglas County, 3.71 mi ESE of Lithia Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.760, -84.590

Report of tree and powerlines down along Six Flags Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043722, 1043723, 1043724, 1043725, 1043726, 1043727, 1043728, 1043729, 1043502, 1043730, 1043731, 1043732, 1043733, 1043734, 1043735, 1043736.